Interferon alpha and pancytopenia in a thalassemic patient who treating for HCV, Cause of death

West Indian Medical Journal

Volume 1 - Number

Article Type: ---- Unspecified ----
Abstract:

Thalassemic patients are at high risk for developing hepatitis C virus (HCV) infection. Interferons (alpha, peg) are the treatment of choice for treating HCV infection. Pancytopenia though is an uncommon side effect of interferon therapy, may occur in thalassemics for the nature of the disease. Herein, we report an HCV-infected 23-year-old man with thalassemia intermedia referred to our clinic with pancytopenia following interferon therapy ( alpha interferon,3 injection / wk; no Ribaverin). The drug was discontinued, but his condition got worse over time and he did not response to any supportive treatment such as Oxymethalone and GSCF and he died 17 months after his first presentation with the picture of pancytopenia and septicemia. Although pancytopenia is a rare side effect in non-thalassemic patients treated with interferon, in thalassemics, it is more frequent. (C) 2011 Kowsar M.P.Co. All rights reserved.